Texas, 2003

Tornadoes and Hail in Texas, April 15, 2003

April 15, 2003 · NWS OUN · 22 events in 7 counties and zones

12 hail, 8 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 15, 2:45 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 15 2003

ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST
THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING
ALONG DRYLINE AND BECOMING MORE SURFACE BASED.  DEEP LAYER SHEAR
MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY.
WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY
ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY
TYPE WINDS UNTIL LATER TONIGHT.

WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR
WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA.
WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED
TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS AND
TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY
NEED TO ISSUE RED FLAG WARNING FOR THIS AREA.  HOWEVER...STILL
SOME UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS
THIS AREA TONIGHT.

WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY
AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS
THE AREA AHEAD OF NEXT PACIFIC SYSTEM.  WILL NOT DEVIATE TOO
MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME.

APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY
INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA.
12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS
RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH
TIMING DIFFERENCES.  SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME
WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY.

FCSTID = SIX

OKC  55 76 45 69 /  60 10 00 00
HBR  51 76 46 72 /  60 00 00 00
SPS  54 81 47 74 /  30 10 00 00
GAG  49 70 41 67 /  50 00 00 00
PNC  55 72 40 66 /  60 10 00 00
DUA  61 82 48 75 /  40 10 00 00

.OKC...
OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 1:40 PM CST, 4 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH TEXAS AND
PARTS OF SOUTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK IS WEST OF A LINE EXTENDING FROM PONCA CITY...TO
OKLAHOMA CITY...TO MANGUM. THE SLIGHT RISK IS SOUTH AND EAST OF THIS
MODERATE RISK AREA...AND WEST OF A LAKE TEXOMA TO HOLDENVILLE LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN THE NWS NORMAN
WARNING AREA WILL BE AFTER 4 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM INTO
THE OVERNIGHT HOURS.

DISCUSSION...
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE INTO THE
CENTRAL AND SOUTHERN PLAINS THROUGH TONIGHT. FORCING FROM THIS STORM
SYSTEM IS EVIDENT BY THUNDERSTORM DEVELOPMENT OVER THE TEXAS
PANHANDLE AT MID AFTERNOON. AS A DRY LINE BECOMES BETTER DEFINED
LATE THIS AFTERNOON AND EVENING...FROM SOUTHWEST KANSAS THROUGH THE
OKLAHOMA AND TEXAS PANHANDLES...SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND EAST OF THE DRY LINE AS THE FORCING ENCOUNTERS
BETTER MOISTURE. ALTHOUGH EXTENSIVE MID AND HIGH CLOUDINESS HAS
INHIBITED HEATING OVER MOST OF THE AREA...STRONG LIFT AHEAD OF THE
APPROACHING STORM SYSTEM WILL LIKELY BE ENOUGH TO ERODE THE CAPPING
INVERSION FURTHER EAST. INITIALLY THE STRONGLY SHEARED ENVIRONMENT
WILL FAVOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN SEVERE WEATHER THREATS...WITH A FEW TORNADOES
ALSO POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO TRANSITION INTO A
SQUALL LINE LATER IN THE EVENING...WHICH IS EXPECTED TO PROGRESS
EASTWARD THROUGH NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. DAMAGING WIND WILL BE THE MAIN THREAT WITH THIS
LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH ANY EMBEDDED
SUPERCELL STORMS THAT PERSIST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
A RED FLAG WARNING IS IN EFFECT TODAY FOR WESTERN NORTH TEXAS AS
WELL AS WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.

OTHER HAZARDOUS WEATHER...
STRONG WEST OR NORTHWEST WINDS ARE LIKELY WEDNESDAY BEHIND THE DRY
LINE AND COLD FRONT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.

11

In the hours before

Local storm report, Apr 15, 5:56 PM CST, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    6 SW CHEYENNE             OK   65 MPH WIND GUST
04/15/03   ROGER MILLS                    MEASURED BY OKLAHOMA
                                          MESONET

JLP
Special weather statement, Apr 15, 5:58 PM CST, 25 minutes before
OKZ033-036-TXZ083-160015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT TUE APR 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

A DANGEROUS SEVERE THUNDERSTORM...CAPABLE OF TORNADOES...WAS LOCATED
24 MILES WEST OF GOODLETT AT 658 PM CDT...MOVING NORTHEAST AT 55 MPH.

CONDITIONS ARE FAVORABLE FOR TORNADOES AND BASEBALL SIZED HAIL. PEOPLE
IN HARDEMAN...HARMON AND JACKSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 15, 5:59 PM CST, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    6 W LEEDEY                OK   TORNADO
04/15/03   DEWEY                          REPORTED BY MEDIA

MBB
Local storm report, Apr 15, 6:07 PM CST, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    8 N SWEETWATER            OK   TORNADO
04/15/03   ROGER MILLS                    ROOF DAMAGE TO HOME AND
                                          BARN. TORNADO DAMAGE
                                          EXTENDS 4 MILES NE WHERE
                                          ANOTHER BARN TOTALLY DESTROYED.

FM
Local storm report, Apr 15, 6:10 PM CST, 13 minutes before
OKLAHOMA MAX/MIN TEMPERATURE AND PRECIPITATION TABLE
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT TUE APR 15 2003

12 HOUR HIGH...18 HOUR LOW...24 HOUR PRECIPITATION
DATA ENDING AT  7 PM

STATION                     HI  LO  PCPN
... WESTERN OKLAHOMA AND PANHANDLE...
CLINTON                     71  63 TRACE
FREDERICK                   71  60   .01
GAGE                        76  64   .04
GUYMON                      84  57   .10
HOBART                      69  62   .01
LAWTON                      69  61   .05

...NORTHERN AND CENTRAL OKLAHOMA...
GUTHRIE                      M   M     0
OKLAHOMA CITY/WILL ROGERS   67  63   .01
OKLAHOMA CITY/WILEY POST    68  62 TRACE
OKLAHOMA CITY/TINKER AFB             .15
PONCA CITY                  73  66 TRACE
STILLWATER                  71  64 TRACE

...EASTERN OKLAHOMA...
BARTLESVILLE                77  63 TRACE
MCALESTER                   74  61 TRACE
MUSKOGEE                    78  62 TRACE
TULSA/INTL AIRPORT          76  67 TRACE
TULSA/JONES AIRPORT         76  66 TRACE

...ADJACENT STATES...
CHILDRESS TX                83  65   .17
PARIS TX                    79  57     0
WICHITA FALLS TX            72  63   .01
COFFEYVILLE KS              79  65 TRACE
LIBERAL KS                  82  54     0
MEDICINE LODGE KS           70  63   .04
WINFIELD KS                 74  64 TRACE
FAYETTEVILLE AR             78  60     0
FORT SMITH AR               83  52     0
SILOAM SPRINGS AR            M  61     0
JOPLIN MO                   84  66     0
CLAYTON NM                  76  47   .17
Local storm report, Apr 15, 6:20 PM CST, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    5 NE SWEETWATER           OK   1.75 INCH HAIL
04/15/03   ROGER MILLS                    REPORTED BY PUBLIC

JLP

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Hardeman

When
April 15, 6:23 PM CST to 6:29 PM CST
Where
Hardeman County, 2 mi N of Williams
Rating
F2
Path length
3.5 mi
Path width
350 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -99.917

This tornado began in Hardeman County, Texas producing F2 damage before moving northeast and crossing the Red River at 1829 CST into extreme western Jackson County, Oklahoma then moving into Harmon County, Oklahoma where it dissipated. The tornado moved through a farm north of Williams, Texas causing significant damage. A hay barn, saddle shed, garage, shop, and chicken house were destroyed. The house was also damaged with broken windows, porch removed from the house, tree limbs driven through the north facing wall, and the east wall of the house separated by approximately an inch.

Hail, Hardeman

When
April 15, 6:48 PM CST
Where
Hardeman County, 16 mi NW of Goodlett
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -100.083

Thunderstorm Wind, Hardeman

When
April 15, 7:18 PM CST
Where
Hardeman County, 8 mi SW of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.167, -99.600

Thunderstorm Wind, Hardeman

When
April 15, 7:20 PM CST
Where
Hardeman County, 4 mi N of Chillicothe
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.300, -99.500

Power lines were downed and trees uprooted on Farm to Market Road 91.

Hail, Hardeman

When
April 15, 7:25 PM CST
Where
Hardeman County, Medicine Mound
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -100.000

Thunderstorm Wind, Hardeman

When
April 15, 7:25 PM CST
Where
Hardeman County, 1 mi N of Chillicothe
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.267, -99.500

Thunderstorm Wind, Knox

When
April 15, 7:30 PM CST
Where
Knox County, 7 mi W of Truscott
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.750, -99.917

Tornado, Knox

When
April 15, 7:52 PM CST to 7:54 PM CST
Where
Knox County, 2 mi NW of Knox City
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.433, -99.817

This tornado seen by a Knox County DPS officer caused significant damage to a shed and downed several power poles northwest of Knox City. Numerous trees were also uprooted in this area.

Thunderstorm Wind, Wilbarger

When
April 15, 7:55 PM CST
Where
Wilbarger County, Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.150, -99.283

Some minor damage to buildings and awnings along with a few broken windows.

Thunderstorm Wind, Wilbarger

When
April 15, 8:00 PM CST
Where
Wilbarger County, 8 mi S of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.033, -99.283

Thunderstorm Wind, Knox

When
April 15, 8:05 PM CST
Where
Knox County, 2 mi NW of Munday
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
33.467, -99.633

The strong winds caused some tree damage.

Hail, Knox

When
April 15, 8:15 PM CST
Where
Knox County, 1 mi S of Rhineland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -99.650

Hail, Baylor

When
April 15, 8:30 PM CST
Where
Baylor County, 8 mi E of Seymour
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.600, -99.133

Thunderstorm Wind, Baylor

When
April 15, 8:30 PM CST
Where
Baylor County, 8 mi E of Seymour
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.600, -99.133

Hail, Baylor

When
April 15, 9:05 PM CST
Where
Baylor County, Seymour
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -99.267

Hail, Archer

When
April 15, 9:10 PM CST
Where
Archer County, 15 mi W of Archer City
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.900

Hail, Clay

When
April 15, 9:40 PM CST
Where
Clay County, 5 mi SW of Bluegrove
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.617, -98.317

Hail, Clay

When
April 15, 10:04 PM CST
Where
Clay County, Jolly
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.867, -98.350

Hail, Clay

When
April 15, 10:06 PM CST
Where
Clay County, Jolly
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.867, -98.350

Hail, Archer

When
April 15, 10:10 PM CST
Where
Archer County, Lakeside City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.833, -98.533

Hail, Wichita

When
April 15, 10:15 PM CST
Where
Wichita County, Wichita Falls
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -98.500

Hail reported on south side of Wichita Falls.

Hail, Wichita

When
April 15, 10:23 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -98.500

Hail was reported on southeast side of Wichita Falls.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353064, 5353060, 5353061, 5352680, 5352681, 5353062, 5352682, 5353063, 5352683, 5352684, 5353048, 5353049, 5353050, 5353051, 5353052, 5353053, 5353054, 5353055, 5353056, 5353057, 5353058, 5353059.